Texas, 2017

Heat in Texas, August 19 to 20, 2017

August 19 to 20, 2017 · NWS SHV · 5 events in 5 counties and zones

An upper level ridge of high pressure shifted west and amplified along the Gulf Coast of Southeast Texas and Southern Louisiana on August 19th, and lingered across the area during August 20th. Sinking air and compressional heating near and beneath the ridge center resulted in only isolated afternoon showers and thunderstorms across portions of the region, with temperatures climbing into the mid…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level ridge of high pressure shifted west and amplified along the Gulf Coast of Southeast Texas and Southern Louisiana on August 19th, and lingered across the area during August 20th. Sinking air and compressional heating near and beneath the ridge center resulted in only isolated afternoon showers and thunderstorms across portions of the region, with temperatures climbing into the mid and upper 90s on August 20th. Light winds and limited mixing within the very moist air mass in place resulted in high humidities, with heat indices ranging from 105-109 degrees across portions of extreme Eastern Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 19, 8:08 PM CST, 24 minutes earlier.

Area forecast discussion, Aug 19, 8:08 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
908 PM CDT Sat Aug 19 2017

.UPDATE...
Convection for the evening has pretty much dissipated across our
eastern most zones attm. For that reason, have removed mention of
pops for the remainder of the overnight hours. Hourly temperatures
for the 9 pm hour are running near to slightly above those from
yesterday attm and for that reason, did bump up overnight low
temps in a few locations but not by much. Given daytime highs
today in the middle to upper 90s across all our region, made some
changes to daytime highs for Sunday, bumping them up a a degree or
two, especially across our eastern most zones. Also given Heat
Index temperatures today and with similar conditions expected on
Sunday, added a few counties in Northeast Texas to the ongoing
Heat Advisory which is valid through 7pm Sunday Evening.

Otherwise, no additional changes were necessary this evening.
Updated zone package and NPW concerning the changes with the Heat
Advisory coming out shortly...13.

&&

.PREV DISCUSSION... /issued 658 PM CDT Sat Aug 19 2017/

AVIATION...
For the 20/00Z TAF period, VFR conditions will prevail throughout
the period. Ongoing isolated convection should begin winding down
after sunset with heating loss as SHV/MLU/LFK will maintain VCTS
for the first few hours of the period. Otherwise, expect light and
variable winds this evening through overnight, increasing slightly
out of the SE after sunrise Sunday. Cu field will redevelop toward
afternoon with isolated convection possible once again but lacking
confidence will preclude mentioning in this TAF cycle.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  97  76  95 /  10  20  10  30
MLU  75  97  76  94 /  10  20  10  30
DEQ  74  96  74  92 /  10  20  10  30
TXK  75  96  75  92 /  10  20  10  30
ELD  75  96  75  94 /  10  20  10  30
TYR  76  96  76  94 /  10  20  10  10
GGG  76  96  76  94 /  10  20  10  20
LFK  76  97  75  95 /  10  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT Sunday for ARZ050-051-059>061-
     070>073.

LA...Heat Advisory until 7 PM CDT Sunday for LAZ001>006-010>014-
     017>022.

OK...Heat Advisory until 7 PM CDT Sunday for OKZ077.

TX...Heat Advisory until 7 PM CDT Sunday for TXZ097-112-126-137-138-
     150>153-165>167.

&&

19/13
Hazardous weather outlook, Aug 19, 11:54 AM CST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1254 PM CDT Sat Aug 19 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ097-151>153-165>167-201800-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-
1254 PM CDT Sat Aug 19 2017

This Hazardous Weather Outlook is for portions of South Central
and Southwest Arkansas, Northwest and North Central Louisiana,
Southeast Oklahoma, and East and Northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Under high pressure aloft the daytime temperatures will climb into
the middle and upper nineties, and when combined with the
relative humidity values, expected to produce higher heat indices
of 105 to 109 degrees. Precautions should be taken to prevent heat
related injuries.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Afternoon showers and thunderstorms will remain possible through
much of next week. Under high pressure aloft the daytime
temperatures will climb into the middle and upper nineties on
Sunday, and when combined with the relative humidity values,
expected to produce higher heat indices of 105 to 108 degrees.
Precautions should be taken to prevent heat related injuries. Heat
indices will range between 100 and 105 degrees for the first half
of the work week until a cold front and more widespread
precipitation supplies a cool down.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, skywarn networks, and amateur
radio operators, should not be needed today or tonight.

TXZ096-108>112-124>126-136>138-149-150-201800-
Red River-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-
Smith-Gregg-Harrison-Cherokee-Rusk-
1254 PM CDT Sat Aug 19 2017

This Hazardous Weather Outlook is for portions of northeast
Texas.

.DAY ONE...This Afternoon and Tonight...

Heat index values will climb to around 105 degrees today.
Precautions should be taken to prevent heat related injuries.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Afternoon showers and thunderstorms will remain possible through
much of next week. Heat index values between 100 to 105 degrees
will be possible through the middle of the work week, until a
cold front and more widespread precipitation supplies a cool
down.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, skywarn networks, and amateur
radio operators, should not be needed today or tonight.

06

In the hours before

Special weather statement, Aug 19, 5:42 PM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Shreveport LA
642 PM CDT SAT AUG 19 2017

LAZ021-200030-
Caldwell LA-
642 PM CDT SAT AUG 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALDWELL PARISH UNTIL 730
PM CDT...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm over
Columbia, moving west at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Columbia, Clarks, Grayson and Riverton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3217 9204 3206 9202 3200 9213 3217 9218
TIME...MOT...LOC 2342Z 078DEG 8KT 3210 9209

13
Special weather statement, Aug 19, 6:16 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Shreveport LA
716 PM CDT SAT AUG 19 2017

LAZ022-200100-
La Salle LA-
716 PM CDT SAT AUG 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA SALLE PARISH
UNTIL 800 PM CDT...

At 716 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Aimwell, or 19 miles south of Columbia, moving
southwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern La
Salle Parish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3191 9216 3182 9202 3169 9209 3179 9227
TIME...MOT...LOC 0016Z 030DEG 8KT 3182 9211

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heat. Local standard time, as filed.

Heat, Cass

When
August 19, 8:32 PM CST to August 20, 6:00 PM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Heat, Marion

When
August 19, 8:32 PM CST to August 20, 6:00 PM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Heat, Harrison

When
August 19, 8:32 PM CST to August 20, 6:00 PM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Heat, Gregg

When
August 19, 8:32 PM CST to August 20, 6:00 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Heat, Rusk

When
August 19, 8:32 PM CST to August 20, 6:00 PM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708498, 708499, 708500, 708501, 708503.